the journal of Pharmacy Technology the journal of Pharmacy Technology
Abstracts of Back Issues
Home
Home
Back Issues
Author Information
PharmaCE
Acknowledgments
About the journal
Order Form
Customer Service
Advertising Information
Contact Information


MOXIFLOXACIN-INDUCED SEIZURES IN AN EPILEPTIC PATIENT
Ainhoa Unzurrunzaga, Javier Ruiz, Monserrat García, Carmelo Aguirre,
and Juan C Garcia-Monco

To request full article click here.

OBJECTIVE: To report a patient with seizures probably related to the use of moxifloxacin, a fourth-generation quinolone.

CASE SUMMARY: A 79-year-old white man developed status epilepticus after a 4-day course of moxifloxacin for respiratory infection. He had experienced seizures 2 years before presentation. The patient was currently receiving warfarin, theophylline 400 mg/d, albuterol; furosemide, potassium, and digoxin; and omeprazole for chronic obstructive pulmonary disease, atrial fibrillation with mild heart failure, and heartburn, respectively. He also had moderate renal failure. Despite aggressive therapy, the patient developed progressive respiratory insufficiency and died.

DISCUSSION: Quinolone use is associated with a variety of central nervous system (CNS) adverse effects in approximately 1–2% of patients. In fact, CNS adverse effects represent the second most frequently encountered form of quinolone toxicity after gastrointestinal involvement. Occasionally, quinolones induce seizures, but, as of October 17, 2003, none have been reported in the literature. Use of the Naranjo probability scale indicated a probable relationship between seizures and moxifloxacin administration in this patient. Seizures may be mediated by CNS stimulation secondary to quinolone binding to g-aminobutyric acid receptors. Coexisting medical conditions and concurrent medications also facilitate seizure appearance. Risk factors include seizure history, hypokalemia, alkalosis, renal failure, and concomitant treatment with agents that lower the seizure threshold. These factors were not present in this patient except for a prior history of seizures and mild renal failure.

CONCLUSIONS: Seizures with quinolones, albeit rare, need to be considered in certain populations, particularly patients who have had prior seizures, the elderly, patients with renal dysfunction, and patients on multiple medications.

J Pharm Technol 2003;19:355-7.

To request full article click here.


Harvey Whitney Books


Harvey Whitney Books

 
 

the journal of Pharmacy Technology
is published by HARVEY WHITNEY BOOKS COMPANY
8044 Montgomery Road, Suite 415, Cincinnati, OH 45236-2919
P.O. Box 42696, Cincinnati, OH 45242-0696 USA
Tel. 513/793-3555, FAX 513/793-3600
Office Hours: 9-5 E.S.T.
Email: jpt@jpharmtechnol.com
All Rights Reserved. Copyright © 1998-